Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 185, NWS Pittsburgh, PA

October 2, 2018Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 2, 2018, 4:16 PM EDT for Jefferson County, Pennsylvania. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2018, 4:16 PM EDT (20:16 UTC)
Expired
Oct 2, 2018, 4:29 PM EDT
In force
13 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Jefferson County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 2:55 PM EDTTornado WatchSPC8 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:35 PM EDT, 41 minutes earlier.

Area forecast discussion, Oct 2, 3:35 PM EDT, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
335 PM EDT Tue Oct 2 2018

.SYNOPSIS...
Periodic showers and thunderstorms will move through the region
today and tonight as a cold front approaches. A warming trend is
expected for the remainder of the week as upper high pressure
builds.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe Thunderstorm Watch 393 has been issued to the sw of the
Tornado Watch, across ern OH and far swrn PA. Storms are
expected to develop along the advancing cold front and move into
the watch area during the next few hours. Tornado Watch 392
remains in effect. Previous discussion follows...

A low-amplitude shortwave trough will cross the Upper Ohio
Valley today. Ahead of this wave, a narrow plume of deeper
moisture will arrive preceding the system's cold front. Periodic
showers and storms can be expected throughout the day, with the
best chance during the afternoon and evening hours as the
surface boundary/upper wave near and heating will peak.

Shear and instability will be present, but cloud cover will be
the limiting factor for realizing potential instability. Breaks
in the cloud cover will offer the best chance to increase
atmospheric instability, but the duration may be insufficient
for a widespread severe weather threat.

Nevertheless, CAMs do indicate increasing storm coverage by
mid-afternoon, and any storms will mature in an environment with
strong DCAPE, a wide mid-level CAPE profile and a favorable
critical angle for sewd-moving discrete storms. Thus, all severe
weather threats are possible contingent on storm maturity.

The cold front will sag swd and will bring an end to most, if
not all, lingering showers. Modest PoPs were maintained in the
srn zones along the frontal boundary, which will stall as upper
support for its continued movement wanes.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Shortwave ridging will limit rain potential on Wed, but
isolated showers remain possible near the stalled frontal
boundary, mainly in far-srn zones during peak heating. Any
convection will struggle as it fights a strengthening upper
ridge building nwd from the sern CONUS.

As a low-level jet strengthens and a positively-tilted upper
trough approaches Wed night, the stalled front will advance nwd.
The system's associated cold front will approach nwrn PA by Thu
morning. Given the strengthening ridge, overnight rain in the
warm sector appears unlikely despite the strong warm advection.

The cold front will cross the region on Thu and produce likely
rain showers, but may struggle to generate vigorous convection
as the nrn periphery of the upper ridge will be a detriment to
upward motion.

Temperatures thru much of the week will be warm in the upper
70s and low 80s (roughly 10F above seasonal average), owing to
the prolonged presence and amplification of the sern-CONUS H5
ridge.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
With a lack of upper-air support, the Thu front will lose its
swd push and is expected to stall in the Mid-Atlantic region on
Fri. A progressive and semi-active pattern appears probable
into the weekend as the region will remain on the nrn periphery
of an upper ridge. Thereafter, rain potential will be dependent
on a fight between the increasingly-assertive upper ridge and
any shortwave troughs in the swly flow aloft.

Temperature will remain above seasonal average into next week.
Consistency among models in an anomalously-strong upper ridge in
the Mid-Atlantic region has increased for early next week, which
suggests maxima could reach well into the 80s. In fact, sounding
climatology suggests that H5 height at Pittsburgh could near
record values.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
MVFR cigs and scattered showers/storms are expected through the
evening as a cold front brings impacts the region. Most of the
showers will end this evening, but low clouds look to hang
around into early Wednesday.

Outlook...
Widespread restrictions will be possible on Thursday with the
passage of another cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

Update...Kramar
Hazardous weather outlook, Oct 2, 3:36 PM EDT, 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
336 PM EDT Tue Oct 2 2018

MDZ001-WVZ021-509>514-031945-
Garrett-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
336 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening. The primary threat will be from damaging wind gusts, but
hail and a tornado also are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ041-050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002-031945-
Columbiana-Jefferson-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Beaver-Allegheny-Armstrong-Indiana-Washington-Westmoreland-
Westmoreland Ridges-Hancock-Brooke-
336 PM EDT Tue Oct 2 2018

...TORNADO WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Scattered severe thunderstorms are possible this afternoon and
evening. The primary threat will be from damaging wind gusts, but
hail and a tornado also are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-040-048-049-057>059-068-069-PAZ031-075-076-WVZ003-004-012-
031945-
Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont-
Noble-Monroe-Greene-Fayette-Fayette Ridges-Ohio-Marshall-Wetzel-
336 PM EDT Tue Oct 2 2018

...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered severe thunderstorms are possible this afternoon and
evening. The primary threat will be from damaging wind gusts, but
hail and a tornado also are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Special weather statement, Oct 2, 3:28 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
328 PM EDT TUE OCT 2 2018

PAZ021-029-022000-
Washington-Allegheny-
328 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTH CENTRAL WASHINGTON AND CENTRAL ALLEGHENY COUNTIES...

At 327 PM EDT, a strong thunderstorm was located near Imperial, or 7
miles southwest of Moon Township, moving east at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Pittsburgh...                     Mount Lebanon...
Bethel Park...                    Ross Township...
Shaler Township...                West Mifflin...
North Side Pittsburgh...          Baldwin...
Upper St. Clair...                Scott Township...
Whitehall...                      South Park Township...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 53 and 64.
  Interstate 376 in Pennsylvania between mile markers 54 and 74.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4031 7992 4037 8037 4048 8036 4052 7993
TIME...MOT...LOC 1927Z 268DEG 25KT 4042 8029
Special weather statement, Oct 2, 4:02 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
402 PM EDT TUE OCT 2 2018

PAZ008-022030-
Venango-
402 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM THAT HAS A HISTORY OF PRODUCING A TORNADO
IS EXPECTED TO AFFECT NORTHEASTERN VENANGO COUNTY. KEEP ALERT OF THE
WEATHER...

At 401 PM EDT, a strong thunderstorm was located near Guys Mills, or
12 miles east of Meadville, moving east at 40 mph.

Locations impacted include...
Pleasantville...                  Oil Creek State Park...

A Tornado Watch remains in effect until 1100 PM EDT for northwestern
Pennsylvania.

LAT...LON 4147 7951 4156 7991 4157 7989 4157 7987
      4158 7987 4159 7985 4160 7985 4160 7983
      4162 7983 4162 7961 4163 7951
TIME...MOT...LOC 2001Z 284DEG 35KT 4166 7991

SKH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 4:10 AM EDTSpecial Weather StatementPBZVenango35 min
Oct 2, 4:42 AM EDTSpecial Weather StatementPBZForest33 min
Oct 2, 2:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington45 min
Oct 2, 3:28 PM EDTSpecial Weather StatementPBZAllegheny32 min
Oct 2, 4:02 PM EDTSpecial Weather StatementPBZVenango28 min
Oct 2, 4:12 PM EDTTornado WarningPBZVenango33 min
Oct 2, 4:17 PM EDTSevere Thunderstorm WarningPBZForest, Jefferson28 min
Oct 2, 4:25 PM EDTSpecial Weather StatementPBZAllegheny35 min
Oct 2, 4:33 PM EDTSevere Thunderstorm WarningPBZForest, Venango42 min
Oct 2, 4:42 PM EDTSpecial Weather StatementPBZWestmoreland33 min
Oct 2, 4:44 PM EDTSpecial Weather StatementPBZJefferson31 min
Oct 2, 4:47 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland43 min
Oct 2, 4:54 PM EDTTornado WarningPBZForest36 min
Oct 2, 5:03 PM EDTSevere Thunderstorm WarningPBZJefferson42 min
Oct 2, 5:05 PM EDTSpecial Weather StatementPBZMercer25 min
Oct 2, 5:07 PM EDTSevere Thunderstorm WarningPBZGreene, Washington38 min
Oct 2, 5:10 PM EDTTornado WarningPBZGreene, Washington35 min
Oct 2, 5:19 PM EDTTornado WarningPBZJefferson26 min
Oct 2, 5:23 PM EDTSevere Thunderstorm WarningPBZWestmoreland52 min
Oct 2, 5:26 PM EDTSevere Thunderstorm WarningPBZForest34 min
Oct 2, 5:29 PM EDTAreal Flood AdvisoryPBZForest2 hr
Oct 2, 5:31 PM EDTSpecial Weather StatementPBZVenango29 min
Oct 2, 5:36 PM EDTTornado WarningPBZJefferson24 min
Oct 2, 5:39 PM EDTTornado WarningPBZFayette, Greene36 min
Oct 2, 5:44 PM EDTSpecial Weather StatementPBZMercer31 min
Oct 2, 5:48 PM EDTTornado WarningPBZWestmoreland27 min
Oct 2, 5:49 PM EDTSevere Thunderstorm WarningPBZJefferson26 min
Oct 2, 5:58 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence47 min
Oct 2, 5:59 PM EDTTornado Warning Tornado observedPBZJefferson16 min
Oct 2, 6:02 PM EDTTornado WarningPBZFayette, Greene28 min
Oct 2, 6:03 PM EDTSpecial Weather StatementPBZForest57 min
Oct 2, 6:10 PM EDTTornado WarningPBZWestmoreland24 min
Oct 2, 6:18 PM EDTTornado WarningPBZJefferson27 min
Oct 2, 6:24 PM EDTSpecial Weather StatementPBZMercer36 min
Oct 2, 7:24 PM EDTTornado WarningPBZArmstrong, Clarion20 min
Oct 2, 4:34 PM EDTSevere Thunderstorm WarningPBZCoshocton41 min
Oct 2, 5:04 PM EDTSevere Thunderstorm WarningPBZTuscarawas41 min
Oct 2, 5:31 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Tuscarawas44 min
Oct 2, 5:44 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Tuscarawas46 min
Oct 2, 5:53 PM EDTSpecial Weather StatementPBZColumbiana37 min
Oct 2, 6:07 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Tuscarawas38 min
Oct 2, 6:29 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Tuscarawas46 min
Oct 2, 6:32 PM EDTSevere Thunderstorm WarningPBZMuskingum43 min
Oct 2, 6:42 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey48 min
Oct 2, 6:51 PM EDTSpecial Weather StatementPBZGuernsey24 min
Oct 2, 6:59 PM EDTSpecial Weather StatementPBZHarrison31 min
Oct 2, 7:10 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum39 min
Oct 2, 7:10 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison38 min
Oct 2, 7:12 PM EDTTornado WarningPBZPreston33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.